Baby Orajel, oral numbing agents, should not be used in infants
Baby Orajel and other numbing agents for the mouth and gums containing benzocaine should not be used in infants because it can lead to a serious, sometimes fatal condition, the Food and Drug Administration (FDA) warns.
Products such as Anbesol, Hurricaine, Orajel, Baby Orajel, and Orabase, are sold over-the-counter to treat mouth and gum pain. These gels and liquids contain benzocaine, a local anesthetic, which can lead to a rare but serious condition called methemoglobinemia, a disorder in which the amount of oxygen carried through the bloodstream is greatly reduced.
In the most severe cases, methemoglobinemia can result in death. Children younger than age 2 appear to be at particular risk.
The FDA first warned about the potential dangers of products containing benzocaine in 2006, and since then the agency has received 29 reports of benzocaine-related cases of methemoglobinemia. Nineteen of those cases occurred in children and 15 of the 19 occurred in children younger than the age of 2.
The FDA urges parents and caregivers not to give these products to infants younger than age 2 except under the advice and supervision of a doctor.
Adults can also develop methemoglobinemia from benzocaine-containing products. Adults who use the products should follow directions on the label and not use it more than four times daily.
Symptoms of methemoglobinemia include pale, gray, or blue-colored skin, lips and nail beds; shortness of breath; fatigue; confusion; headache; light-headedness; and rapid heart rate. Symptoms can occur quickly, within minutes to hours of benzocaine use.
If you or someone you know has used benzocaine and experienced any of the symptoms of methemoglobinemia, contact your doctor immediately. If left untreated or if treatment is delayed, it can cause permanent injury to the brain and body tissues, and can lead to death.
- FDA warns of baby products claiming to prevent, reduce risk of SIDS
- Gadolinium based MRI contrast agents put kidney patients at risk
- More products made in China recalled for harming infants
- Gadolinium based contrast agents more common and deadly than previously thought
- GERD a trendy diagnosis for fussy infants